Advertisement

Current Oncology Reports

, Volume 10, Issue 4, pp 304–308 | Cite as

Rash from EGFR inhibitors: Opportunities and challenges for palliation

  • Benjamin M. Solomon
  • Aminah JatoiEmail author
Article

Abstract

The epidermal growth factor receptor (EGFR) inhibitors represent a relatively new class of cancer agents that also provide new challenging side effects for cancer patients. This article reviews the clinical aspects of EGFR inhibitor-induced rash, which occurs most commonly with use of these agents, and discusses some of the challenges faced in attempting palliation treatment.

Keywords

Epidermal Growth Factor Receptor Acne Erlotinib Epidermal Growth Factor Receptor Inhibitor Tazarotene 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References and Recommended Reading

  1. 1.
    Giusti RM, Shastri KA, Cohen MH, et al.: FDA drug approval summary: panitumumab. Oncologist 2007, 12:577–583.PubMedCrossRefGoogle Scholar
  2. 2.
    Johnson JR, Cohen M, Sridhara R, et al.: Approval summary for erlotinib for treatment of patients with locally advanced or metastatic non-small cell lung cancer after failure of at least one prior chemotherapy regimen. Clin Cancer Res 2005, 11:6414–6421.PubMedCrossRefGoogle Scholar
  3. 3.
    Moore MJ, Goldstein D, Hamm J, et al.: Erlotinib plus gemcitabine compared with gemcitabine alone in patients with advanced pancreatic cancer: a phase III trial of the National Cancer Institute of Canada Clinical Trials Group. J Clin Oncol 2007, 25:1960–1966.PubMedCrossRefGoogle Scholar
  4. 4.
    Cetuximab approved by FDA for treatment of head and neck squamous cell cancer. Cancer Biol Ther 2006, 5:340–342.Google Scholar
  5. 5.
    Patiyil S, Chan SN, Jatoi A: New agents, new rashes: an update on skin complications from cancer chemotherapy. Curr Oncol Rep 2006, 8:269–274.PubMedCrossRefGoogle Scholar
  6. 6.
    Lacouture ME, Basti S, Patel J, Benson A: The SERIES clinic: interdisciplinary approach to the management of toxicities of EGFR inhibitors. J Support Oncol 2006, 4:236–238.PubMedGoogle Scholar
  7. 7.
    Lacouture ME: Mechanisms of cutaneous toxicities to EGFR inhibitors. Nat Rev Cancer 2006, 6:803–812.PubMedCrossRefGoogle Scholar
  8. 8.
    Kardaun SH, van Duinen KF: Erlotinib-induced florid acneiform rash complicated by extensive impetiginization. Clin Exp Dermatol 2008, 33:46–49.PubMedGoogle Scholar
  9. 9.
    Galimont-Collen AF, Vos LE, Lavrijsen AP, et al.: Classification and management of skin, hair, nail and mucosal side-effects of epidermal growth factor receptor (EGFR) inhibitors. Eur J Cancer 2007, 48:845–851.CrossRefGoogle Scholar
  10. 10.
    Kris M, Natale RB, Herbst RS, et al.: Efficacy of gefinitib, an inhibitor of the epidermal growth factor receptor tyrosine kinase, in symptomatic patients with non-small cell lung cancer. JAMA 2003, 290:2149–2158.PubMedCrossRefGoogle Scholar
  11. 11.
    Saltz LB, Meropol NJ, Loehrer PJ, et al.: Phase II trial of cetuximab in patients with refractory colorectal cancer that expresses the epidermal growth factor receptor. J Clin Oncol 2004, 22:1201–1208.PubMedCrossRefGoogle Scholar
  12. 12.
    Lai SE, Minnelly L, O’Keefe O, et al.: Influence of skin color in the development of erlotinib-induced rash: a report from the SERIES clinic [ASCO abstract 9127]. J Clin Oncol 2007, 25(18S):9127.Google Scholar
  13. 13.
    Busam KJ, Capodieci C, Motzer R, et al.: Cutaneous side-effects in cancer patients treated with the antiepidermal growth factor receptor antibody C225. Br J Dermatol 2001, 144:1169–1176.PubMedCrossRefGoogle Scholar
  14. 14.
    Va Doorn R, Kirtschig G, Scheffer E, et al.: Follicular and epidermal alterations in patients treated with ZD1839, an inhibitor of the epidermal growth factor receptor. Br J Dermatol 2002, 147:598–601.PubMedCrossRefGoogle Scholar
  15. 15.
    Wacker B, Nagrani T, Weinberg J, et al.: Correlation between development of rash and efficacy in patients treated with the epidermal growth factor receptor tyrosine kinase inhibitor erlotinib in two large phase III studies. Clin Cancer Res 2007, 13:3913–3921.PubMedCrossRefGoogle Scholar
  16. 16.
    Wagner LI, Lacouture ME: Dermatologic toxicities associated with EGFR inhibitors: the clinical psychologist’s perspective. Oncology 2007, 21:34–36.PubMedGoogle Scholar
  17. 17.
    Barankin B, DeKoven J: Psychosocial effect of common skin diseases. Can Fam Physician 2002, 48:712–716.PubMedGoogle Scholar
  18. 18.
    Lasek RJ, Chren MM: Acne vulgaris and the quality of life of adult dermatology patients. Arch Dermatol 1998, 134:454–458.PubMedCrossRefGoogle Scholar
  19. 19.
    Scope A, Agero AL, Dusza SW, et al.: Randomized double blind trial of prophylactic oral minocycline and topical tazarotene for cetuximab-associated acne-like eruption. J Clin Oncol 2007, 25:5390–5396.PubMedCrossRefGoogle Scholar
  20. 20.
    Jatoi A, Rowland K, Sloan JA, et al.: Does tetracycline prevent/palliate epidermal growth factor receptor (EGFR) inhibitor-induced rash [ASCO abstract LBA9006]? J Clin Oncol 2007, 25(18S):LBA9006.Google Scholar
  21. 21.
    Luu M, Lai SE, Patel J, et al.: Photosensitive rash due to the epidermal growth factor receptor inhibitor erlotinib. Photodermatol Photoimmunol Photomed 2007, 23:42–45.PubMedCrossRefGoogle Scholar
  22. 22.
    Perez-Soler R, Zou Y, Li T, et al.: Topical vitamin K3 (Vit K3, menadione) prevents erlotinib and cetuximab-induced EGFR inhiition in the skin [ASCO abstract 9127]. J Clin Oncol 2006, 24(18S):9127.Google Scholar
  23. 23.
    Perez-Soler R, Zou Y, Li T, Ling Y: Steroids and immunosuppressive agents potentiate the cytotoxicity of the EGFR inhibitor erlotinib (E) in human skin keratinocytes whereas vit K3 exerts a protective effect: implications for the management of the skin rash [ASCO abstract 9124]. J Clin Oncol 2007, 25(18S):9124.Google Scholar
  24. 24.
    Beier JI, von Montfort C, Sies H, Klotz LO: Activation of ErbB2 by 2-methyl-1,4-naphthoquinone (menadione) in human keratinocytes: role of EGFR and protein tyrosine phosphatases. FEBS Lett 2006, 580:1859–1864.PubMedCrossRefGoogle Scholar
  25. 25.
    Yoshikawa K, Nigorikawa K, Tsukamoto M, et al.: Inhibition of PTEN and activation of Akt by menadione. Biochim Biophys Acta 2007; 1770:687–693.PubMedGoogle Scholar
  26. 26.
    Klotz LO, Patak P, Ale-Agha N, et al.: 2-methyl-1,4-naphthoquinone, vitamin K3, decreases gap junctional intercellular communication via activation of the epidermal growth factor receptor/extracellular signal-regulated kinase cascade. Cancer Res 2002, 62:4922–4928.PubMedGoogle Scholar

Copyright information

© Current Medicine Group LLC 2008

Authors and Affiliations

  1. 1.Department of OncologyMayo ClinicRochesterUSA

Personalised recommendations